Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 206, NWS St. Louis, MO

October 24, 2001Jefferson County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2001, 12:39 PM CDT for Jefferson County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 12:39 PM CDT (17:39 UTC)
Expired
Oct 24, 2001, 1:30 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS53 KLSX 241740
SVRSTL
MOC099-241830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 130 PM CDT

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DITTMER...MOVING EAST AT 50
  MPH.

* LOCATIONS IN THE PATH...
  HOUSE SPRINGS
  BYRNES MILL
  HIGH RIDGE
  ANTONIA
  MURPHY
  ARNOLD
  BARNHART

THIS STORM HAS A HISTORY OF DAMAGING HAIL. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3849 9074 3820 9079 3815 9055 3824 9037
          3846 9035 3850 9054

JC/RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 AM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, Oct 24, 4:07 AM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT WED OCT 24 2001

CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC
MOISTURE CNVG ALNG FNT JUST N OF MCI.  CDFNT SHOULD CONT MOVG SEWD
WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA.  MOST OF
THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN
MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA
ALNG FNT.  WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH
ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES
RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV
TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW.  ETA ALSO
HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL
COUPLING OF STG UPR LVL JT STRKS.  POTENTIAL OF SVR CONVECTION...
POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA
FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN
THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL.  18Z SFC BASED
LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES
OF -25 AT 18Z SE OF STL FCST BY ETA.  PCPN SHOULD END BY THIS EVNG
WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE
MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI
VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE
AREA.  WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL
AREAS.  SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN
MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW
MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM
THE NRN RCKYS SE INTO THE SRN PLAINS.

.STL...NONE
GKS

In the hours before

Special weather statement, Oct 24, 7:30 AM CDT, 5 hours 9 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT WED OCT 24 2001

THREATS THROUGH TONIGHT...
THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS TODAY OVER A PORTION
OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS.  THE HIGH RISK
AREA IS ALONG AND SOUTHEAST OF A LINE FROM ROLLA MISSOURI TO
PALMYRA ILLINOIS.  SOME CITIES INCLUDED IN THE HIGH RISK REGION ARE
ST LOUIS...FREDERICKTOWN...PRAIRIE DU ROCHER...BELLEVILLE...SALEM
AND VANDALIA.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY
JUST NORTHWEST OF THE HIGH RISK AREA.  THIS AREA IS AS FAR NORTHWEST
AS A LINE EXTENDING FROM FLORENCE MISSOURI TO MT STERLING ILLINOIS.
SOME CITIES IN THE SLIGHT RISK AREA INCLUDE COLUMBIA...JEFFERSON
CITY...BOWLING GREEN AND PITTSFIELD.

DISCUSSION...
THUNDERSTORMS WILL DEVELOP TODAY ALONG AND AHEAD OF A STRONG COLD
FRONT WHICH WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH MISSOURI AND
ILLINOIS.  THE ATMOSPHERE AHEAD OF THIS COLD FRONT WILL BECOME VERY
UNSTABLE BY NOON.  SOME THUNDERSTORMS WILL LIKELY BECOME SEVERE...
ESPECIALLY SOUTH AND EAST OF ST LOUIS.  THESE SEVERE STORMS WILL
PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

OUTLOOK FOR THURSDAY...

A STRONG WEST-NORTHWEST WIND BEHIND THE COLD FRONT WILL BRING COOLER
AND DRIER AIR INTO THE REGION.

GKS

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL
BE UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING...OR ADVISORY PRODUCT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:38 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis67 min
Oct 23, 7:57 PM CDTSevere Thunderstorm WarningLSXSaint Charles48 min
Oct 23, 8:15 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis30 min
Oct 23, 9:41 PM CDTSevere Thunderstorm WarningLSXCrawford49 min
Oct 24, 10:44 AM CDTSevere Thunderstorm WarningLSXLincoln61 min
Oct 24, 11:16 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade44 min
Oct 24, 11:28 AM CDTTornado WarningLSXFranklin, Gasconade32 min
Oct 24, 11:45 AM CDTSevere Thunderstorm WarningLSXSaint Charles45 min
Oct 24, 12:03 PM CDTTornado WarningLSXFranklin, Saint Louis57 min
Oct 24, 12:12 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin48 min
Oct 24, 12:50 PM CDTTornado WarningLSXJefferson40 min
Oct 24, 12:52 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis53 min
Oct 24, 1:41 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington49 min
Oct 24, 1:54 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve51 min
Oct 24, 1:57 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds48 min
Oct 24, 2:11 PM CDTSevere Thunderstorm WarningLSXMadison49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.